Background: Prior articles paid little attention to pharmacodynamic drug interactions (DIs) between
antiepileptic drugs (AEDs) and the most important psychotropic medications (antidepressants, antipsychotics,
benzodiazepines and lithium) which have potential to be clinically relevant.
Objective: This article aims to provide an updated review of the potentially clinically relevant pharmacodynamic
DIs between AEDs and psychotropic medications. Pharmacodynamic DIs take place directly at the site of action
of a drug or indirectly by interfering with another physiological mechanism. From the clinical perspective, these
DIs are classified as having 1) beneficial effects (increased efficacy and/or safety) or 2) harmful effects (decreased
efficacy and/or safety).
Method: Articles, including animal studies, were obtained from a PubMed search with no time limit. This search
went beyond the articles previously found and listed in the authors’ published literature reviews and DI studies.
Results: Using knowledge of pharmacodynamic mechanisms, the potentially beneficial and dangerous pharmacodynamic
DIs between AEDs and psychotropic drugs with psychotropic medications are summarized for clinicians
in practical tables. The possible pharmacodynamic DIs of AEDs include 20 with antidepressants, 17 with
antipsychotics, 4 with benzodiazepines and 5 with lithium.
Conclusion: The pharmacodynamic DIs between AEDs and psychotropic drugs have not been systematically
investigated or even described in the literature. Clinicians need to become more aware of the potential for dangerous
combinations of the increasingly frequent co-prescription of AEDs and psychotropic agents. Likewise, researchers
need to consider these DIs in their studies, and clinicians facing cases with adverse drug reactions secondary
to these pharmacodynamic DIs need to publish them.